Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 63, NWS Lincoln, IL

May 5, 1999Logan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 5, 1999, 7:47 PM CDT for Logan County, Illinois. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1999, 7:47 PM CDT (00:47 UTC)
Expired
May 5, 1999, 8:45 PM CDT
In force
58 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Logan County, IL

The radar

The Lincoln radar (KILX), 4 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 8:00 PM CDTHail 1.25Broadwell, IL
May 5, 8:42 PM CDTHail 0.75Mt Pulaski, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1999-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1999-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KSPI 060048 RRA
SVRSPI
ILC107-060145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
747 PM CDT WED MAY 5 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 845 PM CDT

* AT 745 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  BUFFALO...14 MILES EAST OF SPRINGFIELD... MOVING NORTH NORTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINCOLN
  ELKHART
  BROADWELL
  CORNLAND
  ATLANTA

DAMAGING WIND GUSTS OF 60 MPH OR HIGHER AND LARGE HAIL CAN BE
EXPECTED. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

KETCHAM/GOETSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:20 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, May 5, 2:20 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT WED MAY 5 1999

MODELS OVERALL IN DECENT AGREEMENT NEXT 48 HRS AS THE STRONG UPPER
LEVEL LOW OVER FAR SE SD CREEPS NE INTO N WI BY 12Z/FRI. ACCOMPANING
985 MB SURFACE LOW TO SLOWLY WEAKEN NE INTO THE UPPER MISSISSIPPI
VALLEY BY DAYBREAK FRI WITH SURFACE COLD FRONT IN FAR W IL/SE IL TO
PULL INTO FAR E IL BY 12Z/FRI THEN PASS E OF THE STATE BY MID MORNING.

FORECAST CHALLENGE WILL BE POPS...AMOUNT OF RAIN AND POSSIBLE FLASH
FLOOD WATCH ALONG WITH SLIGHT SEVERE RISK TONIGHT ESPECIALLY SE IL AS
ONE SHORT WAVE ROTATES NE ACROSS SE IL/INDIANA TONIGHT. A STRONG SHORT
WAVE THEN PUNCHES THROUGH IL IN THE WAKE OF THE FRONT AROUND 18Z FRI.
THEN NEED TO ADDRESS AMOUNT OF COOLING BEHIND COLD FRONT LATE THIS WORK
WEEK AND PROLONGED CHANCES OF SHOWERS WITH STRONG UPPER LEVEL DEPARTING
SLOWLY N TOWARD LAKE SUPERIOR/CANADA.

ISOLATED THUNDERSTORMS DEVELOPING IN S IL EARLY THIS AFTERNOON WITH A
SVR CELL NEAR MT VERNON HEADING NE TOWARD CLAY CO. WHERE CAPES NEAR 3000
J/KG. STRONG CAPE OVER CENTRAL IL MAINING PARTLY SUNNY SKIES...WARM...
WINDY AND DRY CONDITIONS SO FAR...BUT CHANGES ARE ON THE WAY. SHOWERS
AND THUNDERSTORMS TO BECOME MORE NUMEROUS SE OF I-70 THIS EVENING AS
FRONT AND SHORT WAVE APPROACHES. GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS ELSEWHERE WITH LIKELY CHANCE EASTCENTRAL BY DAN/CMI. BEST
INSTABILITY TO AFFECT LOWER OH/TN VALLEYS TONIGHT WHERE MODERATE-HIGH
RISK OF SVR WX BUT SE HALF OF IL REMAINS IN AT LEAST A SLIGHT RISK
WHERE CAPES RUN 2000-3000 J/KG AND LI FROM MINUS 4-8C.

SE IL RECEIVED 0.75-1.00 INCH OF RAIN LAST NIGHT AND WILL LIKELY GET
THIS MUCH AGAIN TONIGHT WITH LOCALLY HIGHER AMOUNTS BY LWV. BY CONTRAST
ONLY TENTH-QUARTER INCH FROM PIA NW TO GBG. WILL AGAIN SHY AWAY FROM
FLASH FLOOD GUIDANCE AS STORMS FAIRLY QUICK MOVERS NE AT 30 KTS. FFG
FOR SE IL RANGE FROM 0.6-1.3/ 1 HR...1.1-1.9/ 3 HR AND 1.6-2.5/ 6 HR.

LIKELY CHANCE OF SHOWERS AND A FEW THUNDERSTORMS FAR E IL EARLY THU
MORNING UNTIL FRONT CLEARS E OF STATE. THEN LIKELY CHANCE OF SHOWERS
AND A POSSIBLE THUNDERSTORMS N CWA WITH 40-50 POPS S AS NEXT STRONG
SHORT WAVE ROTATES THRU AND BEST MOISTURE FOUND. FAR ESE CWA GETS A BIT
OF A DRY WEDGE DURING THE AFTERNOON THU SO TO SEE SOME PEEKS OF SUN.

LEANED BETWEEN HIGHER FAN AND LOWER FWC POPS NEXT 48 HRS KEEPING AT
LEAST PROB30-40 CHANCE OF SHOWERS GOING THU NIGHT/FRI ESPECIALLY N CWA.
FWC/FAN TEMPS CLOSE EXCEPT FWC 5-7 WARMER THAN FAN THU. LEANED WITH
COOLER FAN NW CWA AND WARMER FWC SE WHERE MORE SUNSHINE POSSIBLE IN
AFTERNOON. THOUGH NOT AS WINDY AS PAST 2 DAYS...EXPECT BREEZY
CONDITIONS THU/FRI AS S WINDS SHIFT SW OVERNIGHT/EARLY THU MORNING.

PRELIMINARY CODED CITY FORECAST FOR COORDINATION...

SPI 055/065 050/065 049  55343
PIA 054/064 049/064 047  56443
DEC 056/066 050/064 049  65443
CMI 057/066 051/063 048  76443
MTO 058/068 052/066 050  85332
LWV 061/070 053/068 051  96332

HUETTL

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
130 PM CDT SUN MAY 2 1999

STRONG OMEGA BLOCK TO BEGIN BREAKING DOWN THIS AFTN/TONIGHT AS IT SHIFTS
E. 12Z MODEL RUNS ARE MORE AGRESSIVE WITH PACIFIC ENERGY BRINGING MORE
CLOUDS AND BETTER CHANCE OF SHOWERS/THUNDERSTORMS MON/TUE. ETA STILL THE
DRIEST SCENERIO BUT AVN/NGM MORE IN SYNC AND WILL LEAN IN THIS
DIRECTION. FAN/FWC TEMPS 1-3 DEGREES WARMER THAN LAST RUN NEXT 48 HRS.

FORECAST CHALLENGE WILL BE WHETHER POPS SHOULD BE INSERTED INTO
MONDAY/S FORECAST...TIMING OF INCREASING CLOUD COVER AND AFFECTS ON
TEMPS.

CLEAR SKIES EARLY TONIGHT TO BECOME MOSTLY CLOUDY OVERNIGHT FROM W-E AND
CONTINUE MON AS SHORT WAVE OVER FAR NE CO SHEARS NE INTO THE EASTERN
DAKOTAS/W MN BY 12Z/MON THEN DEPARTS INTO CANADA LATE MON. STILL DRY SE
IL THRU TUE MORNING BUT WOULD INTRODUCE A 30/40 POP OF A SHOWER NW OF
I-57 MON AND WOULD NOT BE SURPRISED FOR AN ISOLATED THUNDERSTORM W OF
SPI/PIA WHERE BEST DYNAMICS NICK ALONG WITH DEEPER MOISTURE FIELD.

SMALL POP OF A SHOWER MONDAY NIGHT AS SHORT WAVE DEPARTS WITH LINGERING
LOW LEVEL MOISTURE AND THETA-E RIDGE FROM E TX N TO MN. MUCH STRONGER
UPPER LEVEL TROUGH OVER AK AND THE CANADIAN W COAST TO DIG INTO THE
ROCKIES THRU TUE WITH AVN SHOWING IT EVOLVING INTO A STRONG NEGATIVE
TITLED TROUGH LIFTING INTO IL BY 12Z/WED. AMPLE GULF MOISTURE LIFTING N
AHEAD OF PACIFIC COLD FRONT POISED JUST W OF IL BY 12Z/WED WITH 988 MB
SURFACE LOW OVER UPPER MS VALLEY AND H85 JET INCREASING TO 45-50KTS.
LIKELY CHANCE OF SHOWERS/THUNDERSTORMS W OF SPI/PIA TUE AFTERNOON AND
STATEWIDE TUE NIGHT AND A FEW COULD BE SEVERE.

FOLLOWED GUIDANCE TEMPS NEXT 48 HRS AS FAN ONLY 0-3 DEGREES MILDER THAN
FWC.

PRELIMINARY CODED CITY FORECAST FOR COORDINATION...

SPI EW 055/077 058/075 056 14357
PIA EW 055/077 058/075 055 14357
DEC EE 053/077 057/076 056 03246
CMI BE 051/080 056/077 057 02245
MTO BE 051/078 056/078 058 02235
LWV BE 050/079 057/079 060 02134

HUETTL

In the hours before

Local storm report, May 5, 5:35 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
535 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    FLORA                     IL    1 INCH HAIL
05/05/99   CLAY                            FROM FLORA CITY ESDA

0322 PM    5 S NEWTON                IL    .75 INCH HAIL
05/05/99   JASPER                          1 TO 2 MILES NORTH OF
                                           JASPER/RICHLAND COUNTY
                                           LINE...3 MILE LONG
                                           SWATH OF DIME SIZE
                                           HAIL. FROM JASPER
                                           COUNTY ESDA DIRECTOR.

GOETSCH
Local storm report, May 5, 6:50 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
650 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 PM    OLNEY                     IL    WIND DAMAGE
05/05/99   RICHLAND                        ROOF BLOWN OFF A MOTEL
                                           AT INTERSECTION OF
                                           ROUTE 130 AND 50.  FROM
                                           CITY POLICE.

0610 PM    LOUISVILLE                IL    WIND DAMAGE
05/05/99   CLAY                            TREES BLOWN DOWN NEAR
                                           COURTHOUSE. FROM FLORA
                                           COUNTY ESDA.

0610 PM    OLNEY                     IL    WIND DAMAGE
05/05/99   RICHLAND                        NUMEROUS TREES BLOWN
                                           DOWN. FROM SHERIFF.

GOETSCH
Local storm report, May 5, 7:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
741 PM CDT WED MAY 05 1999

....TOTAL SUMMARY OF ALL REPORTS FOR 5/5/99 SO FAR...

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    FLORA                     IL    1 INCH HAIL
05/05/99   CLAY                            FROM FLORA CITY ESDA.

0322 PM    5 S NEWTON                IL    .75 INCH HAIL
05/05/99   JASPER                          1 TO 2 MILES NORTH OF
                                           JASPER/RICHLAND COUNTY
                                           LINE...3 MILE LONG
                                           SWATH OF DIME SIZE
                                           HAIL. FROM JASPER
                                           COUNTY ESDA DIRECTOR.

0609 PM    OLNEY                     IL    WIND DAMAGE
05/05/99   RICHLAND                        ROOF BLOWN OFF A MOTEL
                                           AT INTERSECTION OF
                                           ROUTE 130 AND 50.  FROM
                                           CITY POLICE.

0610 PM    LOUISVILLE                IL    WIND DAMAGE
05/05/99   CLAY                            TREES BLOWN DOWN NEAR
                                           COURTHOUSE. FROM FLORA
                                           COUNTY ESDA.

0610 PM    OLNEY                     IL    WIND DAMAGE
05/05/99   RICHLAND                        NUMEROUS TREES BLOWN
                                           DOWN. FROM SHERIFF.

0622 PM    NEWTON                    IL    WIND DAMAGE
05/05/99   JASPER                          CONSTRUCTION CULVERTS
                                           BLOWN ONTO ROUTE 33.
                                           FROM SHERIFF.

0626 PM    NEWTON                    IL    WIND DAMAGE
05/05/99   JASPER                          ONE TREE BLOWN DOWN.
                                           FROM SHERIFF.

0638 PM    CLAREMONT                 IL    WIND DAMAGE
05/05/99   RICHLAND                        BARN DESTROYED. FROM IL
                                           STATE POLICE POST.

0647 PM    WESTERVELT                IL    1 INCH HAIL
05/05/99   SHELBY                          FROM ESDA.

0647 PM    4 W FINDLAY               IL    1 INCH HAIL
05/05/99   SHELBY                          3.5 MILES WEST OF
                                           FINDLAY. FROM ESDA.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:14 PM CDTSevere Thunderstorm WarningILXSangamon61 min
May 5, 7:16 PM CDTSevere Thunderstorm WarningILXShelby74 min
May 5, 8:08 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon52 min
May 5, 8:18 PM CDTSevere Thunderstorm WarningILXMcLean42 min
May 5, 8:34 PM CDTSevere Thunderstorm WarningILXWoodford56 min
May 5, 8:39 PM CDTSevere Thunderstorm WarningILXLogan51 min
May 5, 9:01 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.